Tornadoes · United States · Missouri · 2006
F1 tornado, Millwood, Missouri, March 13, 2006
This F1 tornado ran 0.2 miles across Lincoln County on March 13, 2006, touching down at 1:36 AM CST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 13, 2006
- Touchdown
- 1:36 AM CST (07:36 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 39.100, -91.080
- Lift-off point
- 39.100, -91.080
- Record number
- 143
What the Weather Service recorded
A small tornado hit along Highway E about 1 mile east of Millwood. A barn and 2 grain bins were destroyed. Several other buildings had roof damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 06:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 12, 11:15 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 12, 11:15 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CST SUN MAR 12 2006
.DISCUSSION...
THE 12Z SHORT-TERM MDLS (TIL WED)...ARE ALL IN GENERAL AGREEMENT
WITH MASS FIELDS AND FEATURES THRU 84HRS. /GRAND FINALE/ OF OUR
ACTIVE WX PTRN TO OCCUR TNGT AS MAIN SHRTWV EJECTS OUT OF THE
ROCKIES...BUT THIS IS ALSO SIGNALING A PTRN SHIFT FOR THE MID MS
VLY AS LONGWAVE H500 TROF SHIFTS FM THE WRN CONUS TO THE ERN CONUS
AND LONGWAVE RDG AMPLIFIES IN THE WRN CONUS. THIS PTRN SHIFT EXPCD
TO BE COMPLETE BY MID WEEK...AND WL FORETELL A MUCH QUIETER...
COOLER PTRN. AT THE SFC...STG MIGRATORY LO PRES OVR KS WL MOV NEWD
INTO THE GRTLKS RGN BY MONDAY WITH HI PRES BLD IN BY TUES.
FOR TNGT...WRMFNT EXPCD TO BE IN THE NRN FA AT THE START OF THIS
PD...AND SHUD COMPLETE ITS PUSH THRU THE NRN FA DURG ERY
EVNG...SETTING MANY AREAS UP FOR THEIR MAX TEMPS OF THE DAY. LRG
SUPERCELLS OVR WRN MO ATTM WL ENTER INTO A VERY FAVORABLE
ENVIRONMENT FOR TORNADOES AS THEY PUSH FURTHER N...AND THIS WL BE
MAIN FCST THREAT ERY ON. WITH SGFNT MOISTURE CONVERGENCE AND
INSTABILITY STILL BHND THESE SUPERCELLS HOWEVER...NOT OUT OF THE
WOODS YET...AND EXPC ADDITIONAL DVLPMT TO OCCUR ALG DRY LN BY LATE
THIS AFTN AS WELL AS MORE ISOLD CONVECTION IN OTR PARTS OF THE FA.
WITH FA IN THE WRM SECTOR TNGT AND ESPECIALLY AFT DRY LN PUSHES
THRU AND SHIFTS SFC WNDS TO SWLY...RATHER DP MIXING EXPCD
AREAWIDE AND WL PREVENT TEMPS FM FALLING OFF MUCH. ONLY EXCPTN WL
BE IN THE NWRN THIRD OF THE FA WHERE STG LO LVL CAA WL HV ALREADY
MOVD IN WITH THE CDFNT. PREFERRED MAV/MET MOS BLEND ON TEMPS.
FOR MONDAY...MUCH QUIETER DAY ON TAP WITH DRY SLOT OF SYS
DOMINATING THINGS FIRST...AND THEN WRAPAROUND CLDS IN THE LATE
MRNG AND AFTN. DP MIXING TO CONT...AND WL PROMOTE WINDY CONDS. STG
LO LVL CAA DURG MRNG/ERY AFTN AND RPDLY FALLING H850 TEMPS WL
FORCE MOST LOCNS TO RECORD THEIR MAX TEMPS DURG THE MRNG WITH
STEADY OR SLOLY FALLING TEMPS IN THE AFTN. PSBL /PARTING SHOT/ OF
SPKLS DURG MID-LATE MRNG IN THE NRN FA.
TES
NAM/GFS HAVE THE SAME IDEA GOING INTO MIDWEEK AS THE SFC HIGH
SINKS SEWD INTO AR BY TUESDAY EVENING. LOTS OF SUBSIDENCE SETS IN
BEHIND THIS WEEKENDS TROUGH...SO KEPT DRY WEATHER GOING INTO
WEDNESDAY. THERE IS SOME DISAGREEMENT WITH TIMING OF SYSTEM WITHIN
THE MEDIUM RANGE MODELS ON SYSTEM THAT WILL AFFECT THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...SO CONFIDENCE WITH LATE WEEK INTO
NEXT WEEKEND REMAINS LOW. LOOKS LIKE THERE WILL BE ENOUGH MOISTURE
AND LIFT TO INTRODUCE CHC OF RAIN AT THIS TIME...WITH SOME
POTENTIAL FOR MIXED PRECIPITATION IN THE NORTHERN CWA.
TEMPERATURES TUESDAY INTO NEXT WEEKEND WILL BE AT OR BELOW NORMAL.
BRITT
&&
.AVIATION...
FOR THE 06Z TAFS...A LOW PRESSURE SYSTEM WAS CENTERED OVER NORTHWEST
MISSOURI NEAR CDJ WITH A WARMFRONT EXTENDING NORTHEASTWARD INTO
NORTHEAST MISSOURI. INTENSE/SEVERE THUNDERSTORMS CONTINUED OVER
CENTRAL AND NORTHEAST MISSOURI. THUNDERSTORMS ARE EXPECTED TO AFFECT
THE STL/SUS VICINITY AFTER 08Z. THE LOW PRESSURE SYSTEM WILL MOVE
INTO WESTERN LOWER MICHIGAN BY NOON MONDAY. COLD FRONT WILL EXTEND
FROM THE LOW ACROSS EASTERN ILLINOIS AND SOUTHEAST MISSOURI. GUSTY
WEST TO NORTHWEST WINDS WILL PREVAIL DURING THE DAY MONDAY BEHIND
THE COLD FRONT.
TPS
&&
.HYDROLOGY...
WL ALLOW FFA TO CONT THRU LATE TNGT. SETUP FOR TSRA IS NOT YOUR
/CLASSIC/ SETUP...AS CONVECTION SHUD BE FAIRLY SHORT-LIVED OVR
THIS AREA WHEN COMPARED WITH LAST NGT...BUT GIVEN THE COPIOUS
AMNTS OF RAFL RECEIVED IN THE WATCH AREA THE PAST FEW DAYS...IT
WON/T TAKE MUCH TO REINITIATE FLOODING IN THESE AREAS...ESPECIALLY
AT LOW WATER CROSSINGS AND MORE VULNERABLE AREAS IN THE ERN
OZARKS.
TWO PRINCIPLE AREAS TO WATCH...A STRIPE OF 2-4 OF RAFL RECEIVED
YESTERDAY AND LAST NGT FM SRN CRAWFORD COUNTY TO NRN RANDOLPH IL
AND SRN WASHINGTON COUNTY IL.
AND ANOTHER STRIPE OF HVY RAFL RECEIVED OF 1-2 FM CNTRL REYNOLDS
COUNTY TO NRN MADISON COUNTY MO.
TES
&&
.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS 54 59 31 49 / 80 10 10 10
QUINCY 43 49 27 45 / 80 20 10 10
COLUMBIA 45 51 28 51 / 70 10 10 10
JEFFERSON CITY 47 53 29 52 / 70 10 10 10
SALEM 60 64 32 48 / 80 30 10 10
FARMINGTON 59 63 32 51 / 80 20 10 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CRAWFORD-IRON-
JEFFERSON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE-
WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BOND IL-CLINTON IL-
FAYETTE IL-MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Mar 12, 3:31 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 331 PM CST SUN MAR 12 2006 ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099- 131200- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MADISON- MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-ST. CLAIR IL- ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON-WASHINGTON IL- 331 PM CST SUN MAR 12 2006 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 73 IN EFFECT UNTIL 10 PM CST THIS EVENING... ...HIGH RISK OF A SEVERE THUNDERSTORM OUTBREAK THROUGH LATE THIS EVENING WITH A FEW STRONG LONG-TRACK TORNADOES POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION. STORM COVERAGE WILL BEGIN AS ISOLATED INITIALLY...WITH COVERAGE EXPECTED TO INCREASE THIS EVENING. STORMS ARE EXPECTED TO QUICKLY STRENGTHEN TO SEVERE THRESHOLDS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...HAIL UP TO THE SIZE OF BASEBALLS AND A FEW STRONG LONG-TRACK TORNADOES. THERE WILL ALSO CONTINUE TO BE A FLASH FLOODING THREAT THROUGH TONIGHT AS ANTECEDENT MOISTURE CONDITIONS ARE FAVORABLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT WINDY CONDITIONS ON MONDAY AS THE STRONG STORM SYSTEM PULLS AWAY. WEST WINDS WILL GUST AS HIGH AS 30 TO 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUED TO BE NEEDED TONIGHT. EMERGENCY MANAGEMENT...LAW ENFORCEMENT AND OTHER INTERESTS SHOULD MONITOR THIS VOLATILE SITUATION AND BE PREPARED TO RESPOND TO EMERGENCY SITUATIONS. ILZ058>060-095>100-MOZ018-019-026-027-034>036-041-042-047>052- 059>064-131200- ADAMS IL-AUDRAIN-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-COLE-FRANKLIN- GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL- MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-SHELBY-ST. CHARLES-ST. LOUIS-ST. LOUIS CITY- WARREN- 331 PM CST SUN MAR 12 2006 ...TORNADO WATCH 73 IN EFFECT UNTIL 10 PM CST THIS EVENING... ...HIGH RISK OF A SEVERE THUNDERSTORM OUTBREAK THROUGH LATE THIS EVENING WITH A FEW STRONG LONG-TRACK TORNADOES POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION. STORM COVERAGE WILL INITIALLY BE WIDELY SCATTERED...WITH COVERAGE EXPECTED TO INCREASE THIS EVENING. STORMS ARE EXPECTED TO QUICKLY STRENGTHEN TO SEVERE THRESHOLDS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...HAIL UP TO THE SIZE OF BASEBALLS AND A FEW STRONG LONG- TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT WINDY CONDITIONS ON MONDAY AS THE STRONG STORM SYSTEM PULLS AWAY. WEST WINDS WILL GUST AS HIGH AS 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUED TO BE NEEDED TONIGHT. EMERGENCY MANAGEMENT...LAW ENFORCEMENT AND OTHER INTERESTS SHOULD MONITOR THIS VOLATILE SITUATION AND BE PREPARED TO RESPOND TO EMERGENCY SITUATIONS. TES
In the hours before
Local storm report, Mar 13, 12:14 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 1 W JAMESTOWN 38.77N 92.50W
03/13/2006 E0.75 INCH MONITEAU MO AMATEUR RADIO
&&
TILLYLocal storm report, Mar 13, 12:23 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL TROY 38.98N 90.98W
03/13/2006 E1.00 INCH LINCOLN MO TRAINED SPOTTER
&&
TILLYLocal storm report, Mar 13, 12:24 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1224 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL COLUMBIA 38.95N 92.33W
03/13/2006 E0.75 INCH BOONE MO TRAINED SPOTTER
&&
TILLYLocal storm report, Mar 13, 1:09 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 SW FULTON 38.82N 91.99W
03/13/2006 CALLAWAY MO LAW ENFORCEMENT
BARN BLOWN DOWN ALONG COUNTY ROAD 407.
0100 AM FUNNEL CLOUD AUXVASSE 39.02N 91.89W
03/13/2006 CALLAWAY MO TRAINED SPOTTER
&&
TILLYLocal storm report, Mar 13, 1:17 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL KAMPSVILLE 39.31N 90.63W
03/13/2006 M1.00 INCH CALHOUN IL TRAINED SPOTTER
&&
BYRDLocal storm report, Mar 13, 1:24 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL WHITE HALL 39.44N 90.40W
03/13/2006 E1.00 INCH GREENE IL LAW ENFORCEMENT
&&
TILLYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
7.6 hours before the tornado, 242 km from the path. March 13, 2006.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 604 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 5.0 K/km
Lincoln, IL (KILX), 12:00Z
4.4 hours after it, 242 km from the path. March 13, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -100849 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
St. Charles (SET), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 56 km away, was scanning. The volume nearest the touchdown began at 07:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of March 13, 2006
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 13 | 12:00 AM CST | F3 | Montgomery, MO | 6.0 | 300 | 1 | $800,000 | |
| March 13 | 12:30 AM CST | F2 | Callaway, MO | 13.0 | 100 | 2 | ||
| March 13 | 1:20 AM CST | F3 | Montgomery, MO to IL | 44.5 | 300 | 6 | $2.7 million | |
| March 13 | 1:50 PM CST | F0 | Montgomery, MS | 1.5 | 50 | |||
| March 13 | 2:18 PM CST | F0 | Webster, MS | 1.0 | 30 | |||
| March 13 | 2:26 PM CST | F0 | Webster, MS | 1.0 | 30 | $10,000 | ||
| March 13 | 3:15 PM CST | F0 | Clay, MS | 1.0 | 30 | |||
| March 13 | 4:04 PM CST | F0 | Lamar, AL | 0.1 | 25 | $10,000 | ||
| March 13 | 4:45 PM CST | F0 | Fayette, AL | 1.1 | 50 | $30,000 | ||
| March 13 | 4:55 PM CST | F1 | Fayette, AL | 1.6 | 50 | $10,000 | ||
| March 13 | 5:15 PM CST | F0 | Lamar, AL | 2.6 | 75 | $20,000 | ||
| March 13 | 5:39 PM CST | F1 | Walker, AL | 1.3 | 25 | $30,000 | ||
| March 13 | 5:43 PM CST | F0 | Fayette, AL | 3.4 | 30 | $3,000 | ||
| March 13 | 5:54 PM CST | F0 | Tuscaloosa, AL | 0.1 | 20 | |||
| March 13 | 5:56 PM CST | F0 | Cullman, AL | 0.1 | 20 | |||
| March 13 | 6:15 PM CST | F0 | Blount, AL | 0.1 | 25 | $10,000 | ||
| March 13 | 6:45 PM CST | F0 | Cullman, AL | 0.1 | 50 | |||
| March 13 | 6:47 PM CST | F0 | Cullman, AL | 0.1 | 20 | |||
| March 13 | 6:50 PM CST | F0 | Cullman, AL | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.